Wyoming, 2020

Heavy Snow in Wyoming, April 1 to 2, 2020

April 1 to 2, 2020 · NWS CYS · 2 events in 2 counties and zones

Heavy snowfall occurred over portions of Converse and Niobrara Counties in Wyoming including the cities of Douglas and Glenrock where reports of up to six inches of snowfall were measured. Areas of freezing drizzle along the Interstate 80 corridor created areas of accumulation that fell below quarter of an inch with mild commerce impacts to note directly.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy snowfall occurred over portions of Converse and Niobrara Counties in Wyoming including the cities of Douglas and Glenrock where reports of up to six inches of snowfall were measured. Areas of freezing drizzle along the Interstate 80 corridor created areas of accumulation that fell below quarter of an inch with mild commerce impacts to note directly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 1, 3:13 PM MST, 47 minutes earlier.

Area forecast discussion, Apr 1, 3:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
413 PM MDT Wed Apr 1 2020

.SHORT TERM...(This evening through Thursday)
Issued at 323 PM MDT Wed Apr 1 2020

A few showers popping up across southeastern Wyoming and the
western Nebraska Panhandle this afternoon ahead of a strong cold
front, now draped across northwest Wyoming. Some of these showers
may produce lightning and strong gusty downdraft winds with
soundings showing an inverted-V profile and CAPE of 200 to 500
J/kg mainly along a Cheyenne to Scottsbluff line and to the south.
It's possible that may also see pea-sized hail in the mix this
afternoon, however, inverted-V profiles are conducive to melting
in the lower levels. And to the north of this line, clouds and
virga have likely led to a moistened layer that may stymie any
thunderstorm activity this afternoon.

The cold front to the northwest will slowly make its way
southeast, supported by a favorable synoptic setup that will
increase frontal forcing and banded precipitation ahead of and
along the front. Hi-Res models seem to have a strong grip on the
forecast, thus the forecast is strongly skewed towards the HRRR
and NAMNest models. Both of these models have strong bands of
precipitation moving into Niobrara, Converse and Carbon Counties
this evening with snow falling heavily along these bands. Heaviest
snow amounts will fall across Niobrara and Converse Counties this
evening and continue through early Thursday morning, with snow
continuing behind the bands over the course of the day. To the
south across Carbon County, bands of heavy snow will form around
midnight and continue to impact the county, and northern Albany
County, through the early afternoon, again continuing to snow
behind the snowbands.

Further south and east of a Carbon-Converse-Niobrara line, the
forecast becomes a little more tricky as there will likely be an
extended period of mixed precipitation tonight and tomorrow
morning. This may lead to a light glaze to the north, and to the
south along the I-80 corridor, ice accumulations of up to a tenth
of an inch. Soundings indicate a low, moist and cold lower layer,
leading to mixed precipitation, freezing drizzle, ice
accumulation, and frozen thick fog, leading to a rime layer over
elevated surfaces tonight and tomorrow morning. As the dendritic
zone moistens, precipitation will transition to snow. This
transition will begin to the northwest of this mixed precip area
along the isentropic boundary as the cold air mass behind it
sinks further southeast. Chadron will transition earlier to snow
around sunrise; Scottsbluff and Cheyenne around noon Thursday, and
Sidney by mid- afternoon. Behind this boundary, expect snow
accumulation to continue, but to lessen over time, finally
tapering off from the northwest after midnight. Have placed
little weight on GFS/EC banding as the frontal passage occurs as
the NAM and all Hi-Res guidance shows banding breaking down once
the band makes it south of that aforementioned Carbon-Converse-
Niobrara line. Several Winter Storm Warnings and Advisories have
been issued to cover the threats expected with this system. Please
see their text for further details.

A few things of note: Snow amounts may be heavier across the I-80
Summit, the I-80 Arlington area, and across northern Platte and
Goshen Counties due to these bands and maybe an earlier transition
to snow as the dendritic zone saturates. Have conveyed these
concerns to the evening shift as they may need to be
upgraded/issued as we move into the event. Not expecting winds
greater that about 20 mph overt the course of the event, which
will lessen the blowing snow threat that usually gets us in
trouble across the roadways. Still, the banded snow will lead to
heavier snow rates, about 2-3 inches per 3 hour period, which will
lead to snow-packed roads and hazardous travel conditions.

Precipitation will have tapered off over the course of Thursday
night and Friday morning. But the cold air mass behind this system
will have filtered in for cold Friday morning temperatures
ranging from 5 to 15 degrees across the High Plains and adjacent
Mountain Terrain. Clear to partly cloudy skies Friday will allow
afternoon temperatures to warm into the 30s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 323 PM MDT Wed Apr 1 2020

Overall a fairly quiet weather pattern expected with no major
system affecting the CWA. It will be warming up over the weekend
as the upper flow gradually turns southwesterly with just a few
showers possible over the higher mtns. The mild pattern should
persist into early next week as a weak upper ridge builds over the
area ahead of an upper low that will sink slowly southward off
the Cal coast. Weak impulses will rotate around this low and
across the area and bring some rain and snow showers to mainly
western parts of the CWA at times, with the best coverage looking
to be on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1122 AM MDT Wed Apr 1 2020

VFR expected to prevail this afternoon into this evening with widely
scattered showers and maybe a couple of tstms mainly after 21Z. Cold
front will move south across the area this afternoon into early this
evening switching winds out of a north to northeasterly direction.
Cigs will lower behind this front this evening with pcpn increasing
especially over se Wy, with widespread IFR/LIFR conditions at all
terminals by late this evening through Tuesday morning.  Some light
freezing drizzle expected mainly over far se Wy into the Neb
Panhandle into Tuesday morning before changing over to snow.

&&

.FIRE WEATHER...
Issued at 323 PM MDT Wed Apr 1 2020

Cold with a wintry mix expected through early Friday morning, with
little fire concerns through the short-term. Will begin a warming
trend over the weekend with temperatures reaching into the 50s
next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from midnight tonight to midnight MDT
     Thursday night for WYZ116.

     Winter Weather Advisory until 9 PM MDT Thursday for WYZ104>106-
     109>111-113.

     Winter Storm Warning until 9 PM MDT Thursday for WYZ101>103-112-
     114.

     Winter Weather Advisory from 6 AM to 9 PM MDT Thursday for
     WYZ115.

NE...Winter Weather Advisory from 9 PM this evening to midnight MDT
     Thursday night for NEZ002-095.

&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Apr 1, 3:33 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 PM MDT Wed Apr 1 2020

NEZ002-095-WYZ104>106-109>111-113-115-116-022245-
Dawes-North Sioux-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-
433 PM MDT Wed Apr 1 2020

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT THROUGH THURSDAY

Winter Weather Advisories are in effect beginning this evening.
Mixed precipitation beginning late this afternoon, transiting to all
snow overnight/early Thursday and continuing through the day
Thursday. Icy and snow-covered roads will develop making for
hazardous travel.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

Single digit temperatures expected Friday morning, with a warming
trend to follow into the weekend.

.Spotter information statement...

Please report any snowfall measurements to your local NWS office.

WYZ101>103-112-114-022245-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Sierra Madre Range-Snowy Range-
433 PM MDT Wed Apr 1 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT THROUGH THURSDAY

Heavy snow accumulation will begin tonight and continue into the
early morning period. Snow will continue through the day Thursday,
though it won't accumulate as quickly and will slowly lessen over
the course of the day. May see a light glaze in places across
Niobrara and Converse Counties as this afternoon's rain
transitions to to a wintry mix and then to all snow.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

Single digit temperatures expected Friday morning, with a warming
trend to follow into the weekend.

.Spotter information statement...

Please report any snowfall measurements to your local NWS office.

NEZ003-019>021-054-055-096-WYZ107-108-117>119-022245-
Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-South Sioux-East Platte County-
Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
433 PM MDT Wed Apr 1 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska and southeast Wyoming.

.DAY ONE...TONIGHT THROUGH THURSDAY

Afternoon rain showers and thunderstorms. Thunderstorms will
likely follow a Cheyenne to Scottsbluff line and to the southeast.
Threats associated with thunderstorms include strong gusty winds
up to 50 mph and pea-sized hail.

Afternoon/evening rain showers will transition to a wintry mix early
Thursday morning, finally transitioning to all snow between noon and
3 PM. Ice accumulations of up to a tenth of an inch and 1 to 2
inches of snowfall is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

A cold start to the day Friday with low temperatures in the teens.
A warming trend to follow into the weekend.

.Spotter information statement...

Please report any snowfall measurements to your local NWS office.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Converse County Lower Elevations

When
April 1, 4:00 PM MST to April 2, 12:40 PM MST
Where
Converse County Lower Elevations forecast zone
Reported by
CoCoRaHS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Received reports of widespread 4 to 6 inches of snowfall across the county with localized amounts up to 8 inches in Glenrock, WY.

Heavy Snow, Niobrara County

When
April 1, 4:00 PM MST to April 2, 1:30 PM MST
Where
Niobrara County forecast zone
Reported by
Trained Spotter
Coordinates
43.057, -104.475 (the zone’s center; the record gives no point)

Received report of 6 inches of snowfall at Mule Creek Junction (US-85 and US-18).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875472, 875473.